Background: Severe systemic toxicity and hemodynamic changes after isolated limb perfusion (ILP) with tumor necrosis factor-α (TNF-α) and melphalan, with or without interferon-γ, have been reported in several series. We studied whether these side effects could be precluded by preventing leakage from the isolated circuit into the systemic circulation. Methods: Clinical and pharmacokinetic data for 20 consecutive patients with recurrent melanoma of the limbs who were treated by ILP with TNF-α (3-4 mg) and melphalan, with or without interferon-γ, were studied. Leakage rates and TNF-α levels were determined during and after ILP and were correlated with systemic toxicity and hemodynamic changes. Results: Only two patients experienced leaks (2% and 13%) during ILP. For 18 patients without leakage, the mean peak systemic TNF-α level was 2.8 ng/ml at 10 minutes after ILP. After leakage, the peak systemic TNF-α levels were 31.9 and 88.3 ng/ml at 5 minutes. Toxicity was mild and consisted mainly of fever (n = 17) and nausea/vomiting (n = 19) during the first day after ILP. Some patients developed tachycardia (n = 6), hypotension (n = 3; responding immediately to fluid challenge), a decrease in the WBC count (n = 3; grade I) or thrombocyte count (n = 11; grade I/II, no hemorrhage or therapeutic intervention), or hepatotoxicity [cytolysis (n = 15; 14 grade I/II and 1 grade IV) or hyperbilirubinemia (n = 7; grade I/II, all resolving spontaneously)]. Patients with tachycardia or hepatotoxicity exhibited significantly higher TNF-α levels after ILP, compared with other patients. Conclusions: Systemic toxicity after ILP with TNF-α is minimal and does not differ from that after ILP with melphalan alone when leakage is adequately controlled.